NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Monday, September 1, 2014
Using Both Fasomax and Miacalcin for Osteoporosis
I had taken Actonel for several years but my bone density T score continued to decline. My doctor then prescribed Miacalcin instead of the Actonel. After 2 years the T score showed very little improvement and still remains in the osteoporosis range. I am now taking Miacalcin and Fasomax. Can this combination of medications create any interaction or over-medication? (my insurance is suggesting only the Fasomax when trying to refill the Miacalcin)
I would agree with your insurance. Usually one osteoporosis drug is sufficient. Be sure you are taking the Fosamax correctly and that you are getting the recommended amount of calcium and vitamin D. If you have not checked your 25 hydroxy vitamin D level, it might be good to do that. If there has been a significant decrease in your bone density ("significant" in this setting is a technical term meaning a decrease above the level of error in the equipment), you should probably have an evaluation for secondary causes of osteoporosis with an osteoporosis specialist.
Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati